Hail, Holt
- When
- June 6, 11:07 AM CST
- Where
- Holt County, 18.83 mi N of (Onl)o Neill Arpt
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.740, -98.630
A deepening upper trough to the west caused strong to severe storms to develop June 6th and 7th across western and north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A deepening upper trough to the west caused strong to severe storms to develop June 6th and 7th across western and north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 7:53 AM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 853 AM CDT Sat Jun 6 2020 .UPDATE... Issued at 852 AM CDT Sat Jun 6 2020 WFO GID has a severe storm underway. Large hail appears to be the hazard. The culprit is steep lapse rates and a warm front lifting north through srn Nebraska. The HRRR is the basis for a forecast update for isolated to scattered storms today as this front lifts north. Storm coverage will increase across wrn Nebraska late this afternoon. Given the volatility of the atmosphere, severe wording for large hail and wind damage is in place across wrn and ncntl Nebraska starting this morning. && .SHORT TERM...(Today through Sunday) Issued at 407 AM CDT Sat Jun 6 2020 Short term concerns revolve around the potential for severe weather both Saturday and Sunday across portions of western and north central Nebraska. Large-scale pattern shows large scale ridging across the southern plains caught between departing troughing in the east and stronger troughing to the west. Highly amplified flow across the across the Rockies will slowly shift east through the day Saturday as a disturbance lifts up out of the desert southwest and into the central Rockies today which will be the impetus for thunderstorm development late this afternoon and evening. Prior to that, strong southerly flow in the lowest levels will increase in response to approaching mid-level wave. This will lead to strong winds developing this afternoon as h7 and h85 winds 2 to 3 standard deviations above climatology overspread much of the central plains. Looking at morning RAP forecast soundings, these increased winds with good insolation will allow the boundary layer to mix to a depth of 3-4km. With the winds in this layer largely unidirectional and generally south-southwest to north-northeast, momentum transfers will be efficient during the daytime. As a result, winds will likely climb into the 20-30 mph sustained range with gusts up to 50 mph possible...the strongest of these generally across the Sandhills into southwest Nebraska. Temperatures will be very warm today as h85 temperatures approach 30 degrees celsius which may be record territory for LBF on a 07/00z sounding. Given these very anomalous temperatures and winds being favorable for mixing, have boosted temperatures slightly with all locations climbing into the 90s and a few spots potentially touching triple digits. Cloud cover may slow things down a bit if it ends up being thicker than forecast, but confidence is high in most locations reaching the mid 90s at least. What will be limited today is the overlap of the heat and humidity and though a few locations may see heat indices reach the low 100s, all locations should fall short of Heat Advisory criteria. Attention quickly turns to the western half of the CWA where the SPC has highlights in the SWO Day 1 for Slight and Enhanced risks for severe weather. Thinking the bulk of the daytime will be dry across the area given such warm mid-level temperatures. Stronger forcing for ascent will arrive towards the late afternoon and evening as stronger DCVA arrives with a few shortwaves rotating around the eastern periphery of the parent trough. Divergence aloft and mid- level convergence will increase in response and coupled with h5 height falls should lead to storm development along and just east of the I-25 corridor in closer proximity to where the developing surface low will form. Given general south to north winds through much of the profile, storm track will be southwest to northeast. This lines up with the mean wind flow and 0-3km and 0-6km BWD vectors. As storms track west of the area, outflow may creep east into the local area and provide the focus for additional thunderstorm development. Morning RAP guidance suggests a sharp drop-off of instability as you go west to east with the highest values generally along and west of a Valentine to Hayes Center line with a relative minimum closer to Highway 83 then another slight increase further east towards Highway 281. With this in mind, thinking the greatest potential for severe weather will remain across the western Sandhills into portions of the southern Panhandle and southwest Nebraska. Deep layer shear will be strong with 0-6km BWD values of 40-50 knots and MUCAPE values of around 3000 j/kg. Given the orientation of the surface trough and shear vectors, storms are expected to go upscale fairly quick and with such strong flow aloft, damaging winds will be the greatest threat with potentially a significant gust or two possible. Steep lapse rates will also be in place and hail will also be possible but given relatively low SB-LI values, lack of higher normalized CAPE, and high freezing/WBZ levels, believe this threat is lower. Thinking tornado potential is fairly low as well given high LCLs and lack of curvature in forecast hodographs. Will have to watch for the potential for back-building thunderstorms during the evening as the low-level jet kicks in. Though we've been fairly dry lately, training storms may lead to localized areas see heavy rainfall though flooding is not anticipated at this time. Trough axis clears the area to the north by late this evening and we should expect to see storms wind down around or shortly before Midnight tonight. Residual outflow/frontal boundary will split the CWA late tonight and make for a stark contrast in overnight lows. With the stronger flow from the low-level jet across the east, will see lows remain in the 70s with values in the 50s and 60s further west. Precisely where this boundary sets up is difficult to pin down but initial thoughts are near a North Platte to Ainsworth line. This frontal boundary will drift slowly back to the west and set up the area for a second round of strong to severe thunderstorms across the local area on Sunday as another disturbance moves through the area during the afternoon and a developing surface low sets up across northeast Colorado and rides the boundary to the north up through Nebraska into South Dakota. SPC highlights portions of western Nebraska in a SWO Day 2 Slight risk with most locations in general thunder or a Marginal risk. With continued warmth off the surface, capping should hold out until boundary layer mixing erodes the lingering inhibition and allows storms to develop. Continued strong flow aloft will allow strong deep-layer shear to be in place and with daytime heating, strong instability should once again develop. Initially, storms will be predominantly large hail and damaging wind producers given steep lapse rates and largely linear hodographs with limited tornado potential again due to elevated LCLs and limited SRH. High temperatures on Sunday will once again climb into the 90s for most if not all locations making for yet another hot day this weekend. .LONG TERM...(Sunday night through Friday) Issued at 407 AM CDT Sat Jun 6 2020 Beginning 12z Monday. The big wild card in the extended forecast is the evolution of the Gulf of Mexico tropical system. While local impacts from it are unlikely, its influence on the upper patter and progression of the troughing across the western CONUS will be something to watch. For now, models are in fairly good agreement that another disturbance will move into the area on Monday with a surface boundary associated with a surface low across the Canadian prairies moving into the area. This should lead to another period of scattered rain and thunderstorms across much of western Nebraska but also herald in a much cooler stretch of days this week with the last of the 90s being swept out and highs only reaching the 70s and 80s for much of the upcoming week. The threat for strong to severe storms will continue on Monday along this boundary though the greatest overlap of shear and instability may reside along or just east of the eastern row of counties. This will be a very fluid situation with some shifting of the focal point likely in the coming days. This trough and frontal boundary should sweep out much of the humidity and any threat from the tropical system leading to a stretch of benign weather for Tuesday and beyond. Temperatures will be much closer to normal for early June standards and precipitation chances will be limited with shortwave ridging building in through the week and surface high pressure expected to setup along the Gulf Coast. With dew points forecast to be in the 30s and 40s and highs in the 70s and 80s, it'll feel more like spring than summer. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 634 AM CDT Sat Jun 6 2020 Initial concern in the aviation forecast is the increasing southerly winds today. The latest guidance continues to trend higher with the projected winds, so we did push speeds up for this afternoon. The forecast falls in line with the upper limits of the guidance, but we didn't go too high as increasing upper level cloud cover may inhibit or at least slow the projected mixing this afternoon. Otherwise not much has changed with the anticipated severe weather late afternoon and evening. Where storms form, very large hail and extreme winds will be possible. The latest CAMS have backed off on coverage across most of our forecast area, but still we should still see a decent coverage of storms. At this point, KLBF looks to miss out until possibly late evening or overnight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CDC SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Jacobs
Hazardous Weather Outlook National Weather Service North Platte NE 1128 AM CDT Sat Jun 6 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-071630- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1128 AM CDT Sat Jun 6 2020 /1028 AM MDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered severe thunderstorms are expected through this afternoon and evening across much of western and north central Nebraska. Any storms that form are capable of producing large hail, 1 inch in diameter or greater, damaging winds, and heavy rainfall. The area of greatest concern will generally be along and north of a line from Ogallala to Thedford to Brute. However, strong storms can from elsewhere. An isolated tornado cannot be ruled out for far northern nebraska near the South Dakota border. Stay tuned to later forecasts for more details regarding this threat. The warm, dry and windy conditions expected today will lead to a increased threat of large range fire spread in areas that have not seen much precipitation this spring. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Severe thunderstorms will be possible once again Sunday and Monday as the atmosphere remains unstable. Large hail and damaging wind would be expected with any storm that develops. The greatest risk of storms Sunday will be across northern Nebraska and south into the Sandhills. On Monday, the focus of severe weather moves east with the greatest chances along and east of a line from Hayes Center to Ainsworth to Butte. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 903 AM CDT Sat Jun 6 2020 NEZ009-010-061445- Holt NE-Rock NE- 903 AM CDT Sat Jun 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK AND SOUTHWESTERN HOLT COUNTIES UNTIL 945 AM CDT... At 903 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles southeast of Long Pine to 11 miles southwest of Amelia. Movement was east at 25 mph. Dime size hail will be possible with these storms. Locations impacted include... Bassett, Atkinson, Stuart, Chambers, Newport, Amelia, Pony Lake and Sybrant. This includes the following highways... Highway 183 between mile markers 173 and 182. Highway 20 between mile markers 259 and 294. Highway 281 between mile markers 161 and 170. LAT...LON 4277 9921 4213 9849 4211 9915 4253 9964 TIME...MOT...LOC 1403Z 262DEG 21KT 4247 9959 4213 9915 CDC
Special Weather Statement National Weather Service North Platte NE 947 AM CDT Sat Jun 6 2020 NEZ009-010-061530- Holt NE-Rock NE- 947 AM CDT Sat Jun 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK AND NORTHWESTERN HOLT COUNTIES UNTIL 1030 AM CDT... At 946 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Newport to 11 miles southwest of Stuart. Movement was east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Atkinson, Stuart, Newport and Dustin. This includes Highway 20 between mile markers 268 and 293. LAT...LON 4285 9903 4253 9877 4241 9923 4266 9943 TIME...MOT...LOC 1446Z 247DEG 13KT 4261 9933 4246 9925 CDC
Special Weather Statement
National Weather Service North Platte NE
1039 AM CDT Sat Jun 6 2020
NEZ071-061630-
Frontier NE-
1039 AM CDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL
1130 AM CDT...
At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 14 miles southeast of Curtis, moving northeast at 25
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino and Dancing Leaf Earth Lodge.
LAT...LON 4046 10045 4070 10031 4070 9998 4062 9998
4044 10008 4043 10009 4042 10009 4036 10012
TIME...MOT...LOC 1539Z 209DEG 23KT 4050 10030
CDCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM HEAVY RAIN 6 SW ATKINSON 42.47N 99.06W
06/06/2020 M0.70 INCH HOLT NE PUBLIC
PEA SIZE HAIL AND 30-40 MPH WINDS.
&&
RBOATWRISpecial Weather Statement National Weather Service North Platte NE 1128 AM CDT Sat Jun 6 2020 NEZ007-010-061715- Holt NE-Boyd NE- 1128 AM CDT Sat Jun 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN BOYD COUNTIES UNTIL 1215 PM CDT... At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Atkinson, or 11 miles northwest of O'Neill, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spencer, Lynch, Gross, Bristow, Emmet, Spencer Dam, Midway, Scottville, Redbird State Wildlife Management Area and Anncar. This includes the following highways... Highway 20 between mile markers 299 and 301. Highway 281 between mile markers 191 and 216. Highway 12 between mile markers 127 and 141. LAT...LON 4246 9879 4259 9896 4299 9861 4280 9831 TIME...MOT...LOC 1628Z 226DEG 26KT 4257 9882 CDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1135 AM CDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL ATKINSON 42.53N 98.98W
06/06/2020 M0.50 INCH HOLT NE CO-OP OBSERVER
&&
RBOATWRIThe Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
10 thunderstorm wind, 7 hail. Local standard time, as filed.
No details.
Eight inch diameter tree branches downed.
No details.
No details.
No details.
No details.
Power pole snapped along Highway 20.
No details.
No details.
No details.
Broken windows on the south side of the house.
Hail damaged patio furniture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897208, 897209, 897240, 897232, 897219, 897233, 897234, 897235, 897236, 897220, 897237, 897238, 897239, 897210, 897211, 897213, 897214.